Cold/Wind Chill, Burt
- When
- February 4, 10:00 PM CST to February 5, 10:00 AM CST
- Where
- Burt forecast zone
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Arctic high pressure pushed into the mid Missouri River Valley on February 5th behind a strong storm system that moved across the central Plains. The combination of the high over the northern plains and the storm system over the central plains created a strong pressure gradient across the area bringing brisk northwest winds.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Arctic high pressure pushed into the mid Missouri River Valley on February 5th behind a strong storm system that moved across the central Plains. The combination of the high over the northern plains and the storm system over the central plains created a strong pressure gradient across the area bringing brisk northwest winds. As temperatures fell into the single digits above and below zero during the early morning hours of February 5th, the brisk winds created bitterly cold wind chill values that ranged from 15 to 25 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 4, 9:50 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
950 PM CST TUE FEB 4 2014
.UPDATE...
ISSUED AT 950 PM CST TUE FEB 4 2014
FORECAST PRETTY MUCH ON TRACK...WITH ONLY MINOR CHANGES. SOME SNOW
ACCUMULATION WILL OCCUR IN THE AREA OVERNIGHT...WITH MUCH HIGHER
AMOUNTS IN MISSOURI AND EASTERN KANSAS WHERE RADAR RETURNS HAVE
BEEN VERY IMPRESSIVE. UPWARD VERTICAL MOTION WILL DECREASE QUITE
A BIT AFTER 06Z WITH PROBABLY ONLY FLURRIES FALLING BY 12Z.
&&
.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CST TUE FEB 4 2014
SNOW CONTINUES TONIGHT AS UPPER LOW CONTINUES TO MOVE THROUGH THE
CENTRAL PLAINS. OVERALL...THE FORECAST SEEMS TO BE WORKING OUT WELL
WITH SNOW OVERSPREADING THE REGION THIS AFTERNOON...BECOMING
MODERATE TO OCCASIONALLY HEAVY WITH VISIBILITIES DOWN TO 1/4 MILE
AT TIMES. WINDS HAVE ALSO PICKED UP TO THE 15 TO 25 MPH RANGE.
SNOWFALL AMOUNTS COMING IN HAVE RANGED FROM 1 TO 2 INCHES...BUT
PROBABLY ALSO A LITTLE HIGHER IN SOUTHEAST NEBRASKA WHERE UP TO 2
INCHES HAD ALREADY OCCURRED IN SOME SPOTS THIS MORNING. HEAVIEST
AMOUNTS STILL SEEM TO BE ON TRACK FOR SOUTHEAST NE/SOUTHWEST IOWA
WHERE EXISTING WINTER STORM WARNING IS IN EFFECT. SNOW...MODERATE
TO OCCASIONALLY HEAVY WILL CONTINUE THIS EVENING...THEN BEGIN TO
TAPER OFF AFTER MIDNIGHT...WITH JUST SOME LINGERING FLURRIES YET
WEDNESDAY MORNING. AREAS OF BLOWING SNOW WILL ALSO OCCUR...WHICH
SHOULD CONTINUE TO CAUSE TRAVEL PROBLEMS OVERNIGHT...WITH DRIFTING
OF SNOW A POSSIBILITY ESPECIALLY IN OPEN AREAS. TEMPS SHOULD BE
HEADING SIGNIFICANTLY LOWER INTO THE SINGLE DIGITS ABOVE AND BELOW
ZERO...AND COMBINED WITH THE WIND...WE'RE LOOKING AT WIND CHILL
VALUES DROPPING TO AROUND 20 BELOW AFTER MIDNIGHT...WHICH LINGERS
THROUGH WEDNESDAY MORNING AS WELL. STILL LOOKING AT EVENT TOTAL
OF 1 TO 3 INCHES IN NORTHEAST NE...INCREASING TO 4 TO 5 ALONG
I80...AND 6 TO 8 IN SOUTHEAST NE/SOUTHWEST IA.
WE DON'T SEE MUCH RECOVERY OF TEMPS WEDNESDAY WITH HIGHS ONLY IN
THE SINGLE DIGITS ABOVE ZERO. 1040MB ARCTIC HIGH PRESSURE THEN
MOVES IN FOR WEDNESDAY NIGHT. WITH THE FRESH SNOW COVER...TEMPS
COULD TAKE A STEEP PLUMMET AFTER DARK. THERE SHOULD BE MID/HIGH
CLOUDS STREAMING OVERHEAD THOUGH...SO THAT MAY PREVENT US FROM
COMPLETELY DROPPING OFF THE BOTTOM...BUT STILL HAVE LOWS OF 05 TO
-12 ACROSS THE REGION. IF SKIES WERE CLEAR...THIS COULD EASILY
DROP SIGNIFICANTLY COLDER. WHILE WIND SPEEDS WILL DIMINISH TO LESS
THAN 10 MPH DURING THIS TIME...BECAUSE OF THE EXTREME COLD...WIND
CHILL VALUES WILL LIKELY EASILY REACH 20 TO 25 BELOW ONCE AGAIN
FOR THE ENTIRE FORECAST AREA THURSDAY MORNING. WILL LIKELY NEED A
WIND CHILL ADVISORY FOR THURSDAY MORNING...BUT WILL WAIT UNTIL THE
CURRENT BATCH OF WINTER HEADLINES CLEARS OUT TO ISSUE THAT.
COULD BE A LITTLE BIT OF TEMP RECOVERY ON THURSDAY...BUT NOT
MUCH...WITH HIGHS ONLY HANDFUL OF DEGREES WARMER THAN WEDNESDAY.
STILL LIKELY SUBZERO AGAIN THURSDAY NIGHT...BUT DEFINITELY NOT AS
COLD AS WEDNESDAY NIGHT.
THERE IS ANOTHER WAVE THAT MOVES ACROSS THE ROCKIES AND ONTO THE
PLAINS FOR FRIDAY. MODELS ARE HINTING THAT SNOW CHANCES INCREASE
AGAIN FRIDAY AFTERNOON...THUS HAVE SOME SMALL POPS SOUTH OF I80
FOR THAT PERIOD.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 255 PM CST TUE FEB 4 2014
GENERALLY HAVE MAINTAINED CURRENT TRENDS IN THE EXTENDED PERIOD WITH
TIMING ISSUES OF SHORT WAVE TROUGHS BETWEEN THE MODELS PROVIDING
MAIN UNCERTAINTY DURING THIS TIME. LOW POPS REMAIN FOR PARTS OF THE
AREA FRIDAY NIGHT INTO SATURDAY AS SOMEWHAT STRONGER WAVE MOVES
THROUGH THE REGION THEN AGAIN MONDAY NIGHT INTO TUESDAY AS ANOTHER
WAVE COMES INTO THE AREA. TEMPERATURES STILL ON THE COLD SIDE WITH
SOME MODERATION INDICATED BY TUESDAY AS MORE ZONAL FLOW BRINGS IN
SOME PACIFIC AIR.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 530 PM CST TUE FEB 4 2014
CONDITIONS WILL GRADUALLY IMPROVE THROUGH 12Z. UNTIL THEN...IFR OR
LIFR CONDITIONS ARE EXPECTED WITH SNOW. WINDS WILL ALSO GUST TO
OVER 25 KNOTS MUCH OF THE EVENING WITH SOME BLOWING SNOW. EXPECT
CONDITIONS TO IMPROVE TO VFR MID TO LATE MORNING WEDNESDAY. WINDS
WILL GRADUALLY DIMINISH.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NEZ015-
032>034-042>045-050>053-065>067-078.
WIND CHILL ADVISORY FROM 6 AM TO 11 AM CST WEDNESDAY FOR NEZ034-
044-045-050>053-065-066-078-088-089.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ068-088>093.
WIND CHILL ADVISORY UNTIL 11 AM CST WEDNESDAY FOR NEZ011-012-
015>018-030>033-042-043.
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR IAZ043-055-
056-069-079.
WIND CHILL ADVISORY FROM 6 AM TO 11 AM CST WEDNESDAY FOR IAZ043-
055-056-069.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR IAZ080-090-091.
&&
UPDATE...MILLER
SHORT TERM...DEWALD
LONG TERM...FOBERT
AVIATION...MILLERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 517 PM CST TUE FEB 4 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051330- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 517 PM CST TUE FEB 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SNOW WILL CONTINUE THIS EVENING...BUT SHOULD TAPER TO LIGHT SNOW AFTER MIDNIGHT...THEN END AS A FEW FLURRIES WEDNESDAY MORNING. NORTHERLY WINDS OF 15 TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES IN NORTHEAST NEBRASKA...3 TO 5 INCHES ALONG INTERSTATE 80...AND 5 TO 8 INCHES ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. IN ADDITION...WIND CHILL VALUES WILL DROP TO AROUND 20 BELOW LATE TONIGHT AND WEDNESDAY MORNING AS WELL. THUS...WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6 AM THURSDAY FOR AREAS ALONG AND NORTH OF INTERSTATE 80. A WINTER STORM WARNING IS IN EFFECT FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WIND CHILL ADVISORIES ARE IN EFFECT FROM MIDNIGHT THROUGH 11 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY BITTERLY COLD WIND CHILL INDICES AROUND 20 TO 25 BELOW ZERO ARE LIKELY AGAIN THURSDAY MORNING. ACCUMULATING SNOW IS POSSIBLE FRIDAY THROUGH SATURDAY AS ANOTHER WEATHER DISTURBANCE MOVES ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IF POSSIBLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW ASHLAND 41.04N 96.37W
02/04/2014 M4.0 INCH SAUNDERS NE CO-OP OBSERVER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW PAPILLION 41.16N 96.04W
02/04/2014 M2.8 INCH SARPY NE TRAINED SPOTTER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM SNOW COUNCIL BLUFFS 41.24N 95.86W
02/04/2014 M4.0 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
828 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM SNOW RED OAK 41.01N 95.22W
02/04/2014 M6.0 INCH MONTGOMERY IA EMERGENCY MNGR
BLOWING AND DRIFTING ON RURAL ROADS.
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM SNOW 5 N ROCA 40.73N 96.66W
02/04/2014 M4.5 INCH LANCASTER NE TRAINED SPOTTER
ONE FOOT DRIFTS.
&&
VDEWALDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 PM CST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM SNOW OMAHA 41.26N 96.01W
02/04/2014 M3.5 INCH DOUGLAS NE BROADCAST MEDIA
NEAR 27TH AND DOUGLAS.
&&
MILLERThe national radar mosaic for the moment the first event began.
28 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490711, 490677, 490678, 490679, 490680, 490681, 490682, 490683, 490684, 490686, 490687, 490688, 490690, 490691, 490692, 490693, 490710, 490697, 490698, 490699, 490700, 490694, 490696, 490701, 490702, 490704, 490705, 490706.